Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Memphis, TN

February 24, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 11:01 PM CST for 4 counties in Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 11:01 PM CST (05:01 UTC)
Expired
Feb 24, 2018, 11:12 PM CST
In force
11 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS54 KMEG 250501
SVRMEG
MSC057-081-117-141-250545-
/O.NEW.KMEG.SV.W.0023.180225T0501Z-180225T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1101 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Itawamba County in northeastern Mississippi...
  Northeastern Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 1145 PM CST

* At 1101 PM CST, a severe thunderstorm was located over Saltillo, or
  8 miles southwest of Baldwyn, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Baldwyn, Tishomingo State Park, Saltillo, Guntown, Belmont,
  Mantachie, Tishomingo, Burton, Pratts Friendship, Sandy Springs,
  Blair, Marietta, Golden, Paden, Thrasher, Dennis, Kirkville, Carter
  Branch, Hobo Station and Petertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3445 8816 3431 8867 3447 8876 3473 8812
TIME...MOT...LOC 0501Z 245DEG 42KT 3440 8870 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
730 
WWUS54 KMEG 250512
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1112 PM CST SAT FEB 24 2018

MSC057-081-117-141-250521-
/O.CAN.KMEG.SV.W.0023.000000T0000Z-180225T0545Z/
Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
1112 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ITAWAMBA...
NORTHEASTERN LEE...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Memphis.

LAT...LON 3445 8816 3431 8867 3447 8876 3473 8812
TIME...MOT...LOC 0511Z 245DEG 42KT 3445 8858 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:09 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 24, 10:09 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1009 PM CST Sat Feb 24 2018

.DISCUSSION...

Busy night with severe thunderstorms now moving across far eastern
sections of the forecast area. Flooding continues across much of
the forecast area and the Flood Watch remains in effect until 6 AM
Sunday morning. Current tornado watch will expire at 11 PM CST.

ARS

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Sunday for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch until 6 AM CST Sunday for Dunklin-Pemiscot.

MS...Flood Watch until 6 AM CST Sunday for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch until 6 AM CST Sunday for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 8:59 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     6 NNE GLEASON           36.29N 88.56W
02/24/2018                   WEAKLEY            TN   TRAINED SPOTTER

            4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING
            BOTH LANES. TIME ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 9:28 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      WALNUT                  34.95N 88.90W
02/24/2018                   TIPPAH             MS   PUBLIC

            FLOODING OF ROADS NEAR HWY 15 AROUND WALNUT.

&&

TLSJR
Local storm report, Feb 24, 9:37 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SW TRIMBLE            36.17N 89.22W
02/24/2018                   DYER               TN   PUBLIC

            MULTIPLE TREES DOWN ACROSS ROAD BETWEEN NEWBERN AND
            TRIMBLE.

0750 PM     FLASH FLOOD      3 NE NEWBERN            36.15N 89.23W
02/24/2018                   DYER               TN   PUBLIC

            FLOODED ROADS BETWEEN TRIMBLE AND NEWBERN. POSSIBLE ROADS
            WASHED OUT.

&&

TLSJR
Local storm report, Feb 24, 10:19 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
02/24/2018                   UNION              MS   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND A TRAILER DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 10:24 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
02/24/2018                   UNION              MS   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND A TRAILER DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 10:54 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     5 NE JACKSON            35.69N 88.75W
02/24/2018  E40.00 MPH       MADISON            TN   FIRE DEPT/RESCUE

            TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
            DELAYED REPORT, TIME ESTIMATED.

0452 PM     FLASH FLOOD      IMBODEN                 36.20N 91.18W
02/24/2018                   LAWRENCE           AR   PUBLIC

            FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.

0530 PM     TSTM WND DMG     LORADO                  35.99N 90.71W
02/24/2018                   GREENE             AR   EMERGENCY MNGR

            ROOF BLOWN OFF OF BARN ON HIGHWAY 168. TIME ESTIMATED
            FROM RADAR.

0539 PM     TSTM WND DMG     1 W JONESBORO           35.82N 90.70W
02/24/2018                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TREES DOWN IN WEST JONESBORO.

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70.00 MPH       POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

0604 PM     TSTM WND DMG     MALDEN                  36.58N 89.98W
02/24/2018                   DUNKLIN            MO   LAW ENFORCEMENT

            AT LEAST 20 STRUCTURES DAMAGED WITH INJURIES REPORTED.
            TIME ESTIMATED BY RADAR.

0614 PM     TORNADO          3 W OSCEOLA             35.70N 90.05W
02/24/2018                   MISSISSIPPI        AR   TRAINED SPOTTER

            ROOF RIPPED OFF HOTEL, CONSIDERABLE DAMAGE. TIME
            ESTIMATED BY RADAR.

0619 PM     TSTM WND DMG     KEISER                  35.67N 90.09W
02/24/2018                   MISSISSIPPI        AR   LAW ENFORCEMENT

            DAMAGE TO FIRST BAPTIST CHURCH IN KEISER, BLOWN
            TRANSFORMERS, POWER LINES AND TREES DOWN.

0619 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
02/24/2018                   RANDOLPH           AR   PUBLIC

            SEVERAL ROADS ACROSS TOWN UNDER WATER.

0702 PM     TSTM WND DMG     3 NE UNION CITY         36.45N 89.01W
02/24/2018                   OBION              TN   EMERGENCY MNGR

            SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME
            ESTIMATED BY RADAR.

0710 PM     TSTM WND DMG     3 SW TRIMBLE            36.17N 89.22W
02/24/2018                   DYER               TN   PUBLIC

            MULTIPLE TREES DOWN ACROSS ROAD BETWEEN NEWBERN AND
            TRIMBLE.

0742 PM     TSTM WND DMG     6 NNE GLEASON           36.29N 88.56W
02/24/2018                   WEAKLEY            TN   TRAINED SPOTTER

            4 FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 190, BLOCKING
            BOTH LANES. TIME ESTIMATED BY RADAR.

0750 PM     FLASH FLOOD      3 NE NEWBERN            36.15N 89.23W
02/24/2018                   DYER               TN   PUBLIC

            FLOODED ROADS BETWEEN TRIMBLE AND NEWBERN. POSSIBLE ROADS
            WASHED OUT.

0910 PM     FLASH FLOOD      WALNUT                  34.95N 88.90W
02/24/2018                   TIPPAH             MS   PUBLIC

            FLOODING OF ROADS NEAR HWY 15 AROUND WALNUT.

1008 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
02/24/2018                   UNION              MS   PUBLIC

            PUBLIC REPORTED DOWNED TREES AND A TRAILER DAMAGED. TIME
            ESTIMATED BY RADAR.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:13 PM CSTFlash Flood WarningMEGDeSoto6 hr
Feb 24, 6:49 PM CSTFlash Flood WarningMEGCoahoma, Quitman, Tate, Tunica6 hr
Feb 24, 7:30 PM CSTSpecial Weather StatementMEGDeSoto45 min
Feb 24, 7:44 PM CSTSpecial Weather StatementMEGPanola, Quitman, Tate46 min
Feb 24, 9:12 PM CSTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Feb 24, 9:32 PM CSTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha4 hr
Feb 24, 9:36 PM CSTTornado WarningMEGAlcorn, Tippah39 min
Feb 24, 10:00 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo45 min
Feb 24, 10:04 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Feb 24, 10:05 PM CSTTornado WarningMEGLee, Prentiss, Tippah, Union40 min
Feb 24, 10:24 PM CSTFlash Flood WarningMEGAlcorn, Calhoun, Lee, Pontotoc, Prentiss, Tishomingo and 1 more3 hr
Feb 24, 10:31 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo15 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.